Posterior reversible encephalopathy syndrome in a patient with hepatitis B induced type 1 membranoproliferative glomerulonephritis

Vishwanath Sathyanarayanan, Abdul Razak, Girish Narayan, Mukhyaprana Prabhu, Balasubramanian Ramachandran, Kudva Ranjini, Monappa Vidya, Kusum Joshi

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a rare complication of nephrotic syndrome and corticosteroid therapy. Here, we discuss an 18 year old man with type 1 membranoproliferative glomerulonephritis (MPGN) secondary to hepatitis B infection who developed posterior leukoencephalopathy while on therapy with lamivudine and prednisone. He developed seizures and vision loss. He also had hypertension, but no sudden elevation was recorded at any time. Magnetic resonance imaging revealed patchy areas of altered signal intensity involving cortical gray and subcortical white matter in the bilateral frontoparietal regions, occipital cortices, temporal cortices and cerebellar hemispheres, and hyperintensity on T2W and FLAIR sequences. Tapering of prednisone and controlling hypertension resulted in clinical improvement within a few days, and in a month MRI was normal. Diagnosing PRES requires a high index of suspicion when treating similarly susceptible patients. PRES as a complication during the treatment of MPGN secondary to hepatitis B has, to our knowledge, never been reported previously in the literature.

Original languageEnglish
Pages (from-to)614-618
Number of pages5
JournalClinical and Experimental Nephrology
Volume14
Issue number6
DOIs
Publication statusPublished - 01-12-2010

Fingerprint

Posterior Leukoencephalopathy Syndrome
Membranoproliferative Glomerulonephritis
Hepatitis B
Prednisone
Hypertension
Leukoencephalopathies
Occipital Lobe
Lamivudine
Nephrotic Syndrome
Temporal Lobe
Adrenal Cortex Hormones
Seizures
Therapeutics
Magnetic Resonance Imaging
Infection

All Science Journal Classification (ASJC) codes

  • Physiology
  • Nephrology
  • Physiology (medical)

Cite this

@article{2fb45d5fb4494099ab10fd7f7fbc5144,
title = "Posterior reversible encephalopathy syndrome in a patient with hepatitis B induced type 1 membranoproliferative glomerulonephritis",
abstract = "Posterior reversible encephalopathy syndrome (PRES) is a rare complication of nephrotic syndrome and corticosteroid therapy. Here, we discuss an 18 year old man with type 1 membranoproliferative glomerulonephritis (MPGN) secondary to hepatitis B infection who developed posterior leukoencephalopathy while on therapy with lamivudine and prednisone. He developed seizures and vision loss. He also had hypertension, but no sudden elevation was recorded at any time. Magnetic resonance imaging revealed patchy areas of altered signal intensity involving cortical gray and subcortical white matter in the bilateral frontoparietal regions, occipital cortices, temporal cortices and cerebellar hemispheres, and hyperintensity on T2W and FLAIR sequences. Tapering of prednisone and controlling hypertension resulted in clinical improvement within a few days, and in a month MRI was normal. Diagnosing PRES requires a high index of suspicion when treating similarly susceptible patients. PRES as a complication during the treatment of MPGN secondary to hepatitis B has, to our knowledge, never been reported previously in the literature.",
author = "Vishwanath Sathyanarayanan and Abdul Razak and Girish Narayan and Mukhyaprana Prabhu and Balasubramanian Ramachandran and Kudva Ranjini and Monappa Vidya and Kusum Joshi",
year = "2010",
month = "12",
day = "1",
doi = "10.1007/s10157-010-0331-y",
language = "English",
volume = "14",
pages = "614--618",
journal = "Clinical and Experimental Nephrology",
issn = "1342-1751",
publisher = "Springer Japan",
number = "6",

}

Posterior reversible encephalopathy syndrome in a patient with hepatitis B induced type 1 membranoproliferative glomerulonephritis. / Sathyanarayanan, Vishwanath; Razak, Abdul; Narayan, Girish; Prabhu, Mukhyaprana; Ramachandran, Balasubramanian; Ranjini, Kudva; Vidya, Monappa; Joshi, Kusum.

In: Clinical and Experimental Nephrology, Vol. 14, No. 6, 01.12.2010, p. 614-618.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Posterior reversible encephalopathy syndrome in a patient with hepatitis B induced type 1 membranoproliferative glomerulonephritis

AU - Sathyanarayanan, Vishwanath

AU - Razak, Abdul

AU - Narayan, Girish

AU - Prabhu, Mukhyaprana

AU - Ramachandran, Balasubramanian

AU - Ranjini, Kudva

AU - Vidya, Monappa

AU - Joshi, Kusum

PY - 2010/12/1

Y1 - 2010/12/1

N2 - Posterior reversible encephalopathy syndrome (PRES) is a rare complication of nephrotic syndrome and corticosteroid therapy. Here, we discuss an 18 year old man with type 1 membranoproliferative glomerulonephritis (MPGN) secondary to hepatitis B infection who developed posterior leukoencephalopathy while on therapy with lamivudine and prednisone. He developed seizures and vision loss. He also had hypertension, but no sudden elevation was recorded at any time. Magnetic resonance imaging revealed patchy areas of altered signal intensity involving cortical gray and subcortical white matter in the bilateral frontoparietal regions, occipital cortices, temporal cortices and cerebellar hemispheres, and hyperintensity on T2W and FLAIR sequences. Tapering of prednisone and controlling hypertension resulted in clinical improvement within a few days, and in a month MRI was normal. Diagnosing PRES requires a high index of suspicion when treating similarly susceptible patients. PRES as a complication during the treatment of MPGN secondary to hepatitis B has, to our knowledge, never been reported previously in the literature.

AB - Posterior reversible encephalopathy syndrome (PRES) is a rare complication of nephrotic syndrome and corticosteroid therapy. Here, we discuss an 18 year old man with type 1 membranoproliferative glomerulonephritis (MPGN) secondary to hepatitis B infection who developed posterior leukoencephalopathy while on therapy with lamivudine and prednisone. He developed seizures and vision loss. He also had hypertension, but no sudden elevation was recorded at any time. Magnetic resonance imaging revealed patchy areas of altered signal intensity involving cortical gray and subcortical white matter in the bilateral frontoparietal regions, occipital cortices, temporal cortices and cerebellar hemispheres, and hyperintensity on T2W and FLAIR sequences. Tapering of prednisone and controlling hypertension resulted in clinical improvement within a few days, and in a month MRI was normal. Diagnosing PRES requires a high index of suspicion when treating similarly susceptible patients. PRES as a complication during the treatment of MPGN secondary to hepatitis B has, to our knowledge, never been reported previously in the literature.

UR - http://www.scopus.com/inward/record.url?scp=78650934342&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78650934342&partnerID=8YFLogxK

U2 - 10.1007/s10157-010-0331-y

DO - 10.1007/s10157-010-0331-y

M3 - Article

VL - 14

SP - 614

EP - 618

JO - Clinical and Experimental Nephrology

JF - Clinical and Experimental Nephrology

SN - 1342-1751

IS - 6

ER -